Deadly cocktail of heroin and potent synthetic opioid believed to be responsible for 16 deaths and sharp rise in overdoses

A deadly cocktail of heroin mixed with a dangerous synthetic opioid is believed to be behind a sharp rise in overdoses and the deaths of 16 drug users.

Public Health England (PHE) issued a warning after recording at least 46 poisonings across the East of England, South East, South West and South London.

A warning has been issued to drug users over a potentially deadly mix of heroin and a synthetic opioidA warning has been issued to drug users over a potentially deadly mix of heroin and a synthetic opioid

PHE urged drug users to be particularly cautious about what they are using and how much they take.

It is working with the National Police Chiefs’ Council (NPCC) and National Crime Agency (NCA) to investigate the incidents, confirm any links between them and prevent further deaths.

Rosanna O’ Connor, director of drugs, alcohol, tobacco and justice at PHE, said: “We are urging drug users to be extra careful following reports of a sharp rise in the number of overdoses potentially connected to heroin, tragically with some deaths. We are urgently investigating with the police and local partners.

“We strongly advise anyone using drugs not to use alone and to test a small amount first.

People need to look out for each other and be alert to any signs of an opioid overdose, such as shallow breathing, loss of consciousness and blue lips or fingertips.

“If someone does overdose it’s vital to act fast, call for an ambulance immediately and if possible use the opioid antidote, naloxone, which can save lives.

“We strongly advise all drug users to get support from local drug services, as being in treatment greatly reduces the risks of harm and overdose.”

PHE would not confirm the locations of the incidents, but advised that local public health teams had been informed of the danger.

A spokesperson told the Cambridge Independent: “Our priority is public safety, and we do not want to run any risk of drawing more drug users into these areas, attracted by the idea of something new being available. These drugs are extremely dangerous. Public health and drug services in these areas have been informed and are engaging with their local communities.”

NCA deputy director Miles Bonfield said: “The NCA is leading and co-ordinating the law enforcement response to the drug overdose incidents, working closely with the NPCC, PHE and others, to gather intelligence and assess the situation.

“Drug dealers pose a serious threat to our communities, as they exploit vulnerable people for their own gain. As always, our primary objective is to protect lives and we are working hard with our partners to minimise harm.

“I would urge people to take the time to read the official advice from PHE so you know the risks and signs to look out for and if you are offered drugs, report it to your local police.”

NPCC drugs co-ordinator lead Mark Lay said: “There have been a concerning number of drug overdoses reported in recent days in specific parts of the country, and sadly, some of these cases have resulted in deaths. At this time, there’s nothing to suggest that there is a direct link between any of the areas affected.

“Drug dealers target and exploit some of the most vulnerable people in society. Forces are working at pace with local partners to ensure that such communities are being informed of the risks, and the dangers of drug and substance abuse.

“As always, I would urge anyone who is offered drugs to contact their local force with any information which might help the police to find those responsible and get dangerous drugs off the streets.”

Drug service staff have been asked to ensure drug users, and anyone who might be with them, are aware of the signs of overdose, always carry naloxone and know how to use it. Drug users are being advised never to use alone and to test a small amount of any drug they intend to use first.

There is evidence that naloxone prevents opioid overdose deaths. It can be provided by drug service staff to anyone without a prescription, and it is now easier to take due to the availability of nasal naloxone.

PHE said drug death rates vary across the country but stressed that the wide availability of naloxone and training in its proper use was essential.

With fewer heroin overdose deaths recorded among those attending drug services, public health teams aim to ensure users have easy access to effective drug treatment.

Read more

County lines drug dealer caught red-handed at Cambridge flat – with 130 wraps of heroin in his bottom

Campaign aims to tackle ‘scourge’ of county lines in Cambridgeshire

Drug dealer hid more than £130,000 in his Cambridge home

Follow us on Twitter, like us on Facebook and sign up for our weekly newsletter to stay up to date

Comments are closed.